Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Lamictal and SAMe Miriamne

Posted by Sulpicia on June 12, 2001, at 21:01:02

In reply to Lamictal and SAMe, posted by Miriamne on June 12, 2001, at 18:59:11

> All this info about Lamictal is very helpful. I posted a few weeks ago, mentioning my serious depression that we think is part of Bipolar II (I'm 90% convinced, anyway..).
>
> I have been trying out SAMe (have been through a range of SSRIs and a couple of other drugs, but couldn't deal with the side effects) and am about to increase the dosage from 800mg to 1600mg. So far, it has done nothing for my mood, but has seemed to "activate" me so that I can at least do some rudimentary activities; I still feel hopeless and sad, though. My doctor wants me to see if the increase helps at all, with the possibility of adding Lamictal if I'm still feeling bad in 2-4 weeks.
>
> Has anyone heard of combining these two meds? Should I be concerned about it? The descriptions I've heard about Lamictal so far make it sound almost perfect for me, but I don't know how it might be affected by the SAMe, if at all.
> Thanks for any help--!
> Miriamne


Hi -- just to be upfront here, my daughter takes lamictal for bipolar and it saved her life.
And she had *the rash*.
SAMe can cause mania or hypomania: lamictal is energizing and the combo might land you in orbit.
My real worry would be if SAMe might act to trigger a reaction to the lamictal-- see below:
http://www.mhsource.com/bp/meet0614.html

Question: Do you rechallenge lamotrigine if rash occurs the first time? (This was a difficulty with photosensivity.)

Dr. Ketter: This is the major deficit of Lamictal, the thing you have to be most careful about. I kind of view Neurontin as an
easy to use add-on and can help insomnia, pain, anxiety, but may not really hit the core of bipolar disorder. Lamictal in some
patients is a silver bullet, and you can get excellent responses. But these rashes are serious, and they occur in one in ten
patients, benign; and one in a thousand, serious. (Tegretol is one in ten, benign; and one 100,000, serious.) So the risk is
potentially greater than the risk with Tegretol, and the practice in the past with rashes was to increase the dose, add a little
antihistamine, and wait to desensitize people. We're still doing that in very-carefully selected cases in concert with very careful
dermatologic follow-up. Any patient that gets a rash on Lamictal that has a fever, any sort of systemic illness, any eye-mouth
involvement, pain on urination, that's a medical emergency. You want those people to go to the emergency room, and you
probably never want to do that again. The NIH study had a somewhat more rapid introduction of Lamictal than is in the
package insert. And in the response confirmation stage, the patient was given blind Lamictal and then blindly given it again, they
had one case of toxic epidermal necrolysis. The patient was in the burn unit for three weeks. So, potentially, it's an extreme
problem, yet a drug that can literally change people's lives.

We address it. We tell people not to start eating any new foods, don't start any new drugs, no new cosmetics, don't go out and
get poison oak on them, don't start within a week of having a viral syndrome, don't go out and get a sunburn. Anything that
could activate the immune system, we try to discourage people from getting into. Our prevalence of rash is about 3%.

Dr. Cutler: Yes, that's been my experience, too; 10% overall is probably high, some of that data came from out of the
epilepsy studies, too. So we've learned now that if you start lower and go more slowly, you do seem to decrease this incidence
of rash, but I absolutely agree that it is potentially a very serious problem. It should not be taken lightly.

I can tell you that I have rechallenged people successfully with Lamictal, although hopefully we are both giving you the flavor
that you should be careful in doing that. Again, the rashes Dr. Ketter mentioned, with any whiff of systemic illness, fever, any
mucosal membrane pathology, you should probably not rechallenge those people. But all rashes are not the same, most likely,
with this medication. Again, the only reason I would consider doing that is because this medicine has been so impressive, at
least to me. There are times when I would want to try to re-challenge the person, if I can, at either a lower dose with a very
slow titration, or go to a lower dose than they were on previously. I counsel patients very carefully about how to avoid other
potential rash inducers, like the sun, illnesses, plants, bees and other insects.
Question: Do you rechallenge lamotrigine if rash occurs the first time? (This was a difficulty with photosensivity.)

Dr. Ketter: This is the major deficit of Lamictal, the thing you have to be most careful about. I kind of view Neurontin as an
easy to use add-on and can help insomnia, pain, anxiety, but may not really hit the core of bipolar disorder. Lamictal in some
patients is a silver bullet, and you can get excellent responses. But these rashes are serious, and they occur in one in ten
patients, benign; and one in a thousand, serious. (Tegretol is one in ten, benign; and one 100,000, serious.) So the risk is
potentially greater than the risk with Tegretol, and the practice in the past with rashes was to increase the dose, add a little
antihistamine, and wait to desensitize people. We're still doing that in very-carefully selected cases in concert with very careful
dermatologic follow-up. Any patient that gets a rash on Lamictal that has a fever, any sort of systemic illness, any eye-mouth
involvement, pain on urination, that's a medical emergency. You want those people to go to the emergency room, and you
probably never want to do that again. The NIH study had a somewhat more rapid introduction of Lamictal than is in the
package insert. And in the response confirmation stage, the patient was given blind Lamictal and then blindly given it again, they
had one case of toxic epidermal necrolysis. The patient was in the burn unit for three weeks. So, potentially, it's an extreme
problem, yet a drug that can literally change people's lives.

We address it. We tell people not to start eating any new foods, don't start any new drugs, no new cosmetics, don't go out and
get poison oak on them, don't start within a week of having a viral syndrome, don't go out and get a sunburn. Anything that
could activate the immune system, we try to discourage people from getting into. Our prevalence of rash is about 3%.

Dr. Cutler: Yes, that's been my experience, too; 10% overall is probably high, some of that data came from out of the
epilepsy studies, too. So we've learned now that if you start lower and go more slowly, you do seem to decrease this incidence
of rash, but I absolutely agree that it is potentially a very serious problem. It should not be taken lightly.

I can tell you that I have rechallenged people successfully with Lamictal, although hopefully we are both giving you the flavor
that you should be careful in doing that. Again, the rashes Dr. Ketter mentioned, with any whiff of systemic illness, fever, any
mucosal membrane pathology, you should probably not rechallenge those people. But all rashes are not the same, most likely,
with this medication. Again, the only reason I would consider doing that is because this medicine has been so impressive, at
least to me. There are times when I would want to try to re-challenge the person, if I can, at either a lower dose with a very
slow titration, or go to a lower dose than they were on previously. I counsel patients very carefully about how to avoid other
potential rash inducers, like the sun, illnesses, plants, bees and other insects.


Might be worth the time to get the SAMe out of your system before you try.
Best,
S.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sulpicia thread:57666
URL: http://www.dr-bob.org/babble/20010612/msgs/66257.html